Alert archive / California / Lake Wind Advisories in 2012

Lake Wind Advisory 73, NWS Reno, NV

December 4, 20124 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this lake wind advisory at Dec 4, 2012, 4:01 AM PST for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Dec 4, 2012, 8:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2012, 4:01 AM PST (12:01 UTC)
In effect from
Dec 4, 2012, 8:00 AM PST
Expired
Dec 4, 2012, 7:00 PM PST
In force
11 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WWUS75 KREV 041201
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
401 AM PST TUE DEC 4 2012


CAZ072-NVZ002-050115-
/O.NEW.KREV.LW.Y.0073.121204T1600Z-121205T0300Z/
GREATER LAKE TAHOE AREA-
401 AM PST TUE DEC 4 2012

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
PST THIS EVENING FOR LAKE TAHOE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE TAHOE...WHICH IS IN EFFECT FROM 8 AM THIS
MORNING TO 7 PM PST THIS EVENING. 


* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH FROM MID
  MORNING INTO EARLY EVENING.

* WAVE HEIGHTS: 2 TO 4 FEET FROM MID MORNING INTO THE EVENING.
  WAVES HIGHEST ON DOWNWIND SHORES FROM KINGS BEACH TO GLENBROOK
  BAY.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
476 
WWUS75 KREV 050050
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
450 PM PST TUE DEC 4 2012

CAZ072-NVZ002-050300-
/O.CON.KREV.LW.Y.0073.000000T0000Z-121205T0300Z/
GREATER LAKE TAHOE AREA-
450 PM PST TUE DEC 4 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 7 PM
PST THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH FROM INTO
  EARLY EVENING.

* WAVE HEIGHTS: 2 TO 4 FEET. WAVES HIGHEST ON DOWNWIND SHORES
  FROM KINGS BEACH TO GLENBROOK BAY.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
394 
WWUS75 KREV 050302
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
702 PM PST TUE DEC 4 2012

CAZ072-NVZ002-050415-
/O.EXP.KREV.LW.Y.0073.000000T0000Z-121205T0300Z/
GREATER LAKE TAHOE AREA-
702 PM PST TUE DEC 4 2012

...LAKE WIND ADVISORY HAS EXPIRED...

THE LAKE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DECREASED TO LESS THAN 30 MPH ON LAKE TAHOE BUT ARE
EXPECTED TO REMAIN BREEZY THROUGH THE NIGHT WITH RAIN.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Dec 4, 3:14 AM PST, 47 minutes earlier.

Area forecast discussion, Dec 4, 3:14 AM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
314 AM PST TUE DEC 4 2012

.SHORT TERM...
MAIN SHORT TERM FORECAST CHANGES WERE TO RAISE POP WEDNESDAY IN
THE BASIN (ESPECIALLY NORTH OF HIGHWAY 50) AND LOWER HIGHS ON
WEDNESDAY.

WARM ADVECTION IS BRINGING SCATTERED AREAS OF LIGHT RAIN AND
HIGHER ELEVATION SNOW TO NORTHEAST CALIFORNIA AND FAR NORTHWEST
NEVADA THIS MORNING. BASED ON THE INFRARED SATELLITE (COLDEST
CLOUD TOPS) AND MODEL PROGS, THE STRONGEST PERIOD OF WARM
ADVECTION LOOKS TO HAVE PASSED OFF INTO SOUTHEAST OREGON AND FAR
NORTHERN NEVADA. THIS IS ALLOWING THE AIRMASS TO MIX BETTER WITH
THE SNOW LEVEL RISING TO 5500 TO 6000 FEET FOR LASSEN AND NORTHERN
WASHOE COUNTIES, WITH FURTHER RISES IN SNOW LEVEL EXPECTED IN THE
NEXT FEW HOURS.

THE MAIN FORECAST PLAYERS THROUGH WEDNESDAY ARE TWO UPPER
DISTURBANCES, ONE NEARING 130W OFF THE NORTHERN CALIFORNIA COAST
AND A SECOND BACK TOWARD 150W. THERE IS ALSO A 1" TO 1.5" PWAT
PLUME BEING PUSHED TOWARDS THE COAST WITH THE DISTURBANCES.
THE INCOMING PWAT PLUME AND DISTURBANCES WILL SERVE TO BRING
INCREASING PRECIPITATION TONIGHT AND ESPECIALLY ON WEDNESDAY. WITH
THE SOURCE REGION OF THE MOISTURE BEING RELATIVELY WARM, SNOW
LEVELS WILL REMAIN HIGH THROUGH MOST OF THE PRECIPITATION. STILL,
THIS SYSTEM IS MUCH WEAKER THAN THE WEEKEND SYSTEM SO DESPITE THE
DEEP MOIST AIRMASS PRECIPITATION TOTALS WILL BE MUCH LESS.

HOWEVER, ALTHOUGH PRECIP WILL BE LIGHTER I DO EXPECT A PERIOD OF
SPILLOVER INTO WESTERN AND WEST-CENTRAL NEVADA BY WEDNESDAY AS
THE MOISTURE IS PLENTY DEEP ENOUGH (PWATS UP TO AROUND 0.7" FOR
RENO) AND THE CURRENT AIRMASS IS ALREADY MOISTENING UP. THEREFORE,
I RAISED POP TO LIKELY WEDNESDAY MORNING FOR AREAS ALONG AND
NORTH OF INTERSTATE 80 WHERE THE PWAT TAP WILL BE POINTED AT THAT
TIME.

BY THE TIME SNOW LEVELS FALL OFF WEDNESDAY EVENING, PRECIPITATION
WILL BE WANING SIGNIFICANTLY SO SNOWFALL LOOKS TO REMAIN MAINLY
ABOVE 8000 FEET IN THE SIERRA. SNYDER

.LONG TERM...FRIDAY THROUGH MONDAY...
ONLY MINIMAL CHANGES WERE MADE TO THE CURRENT EXTENDED FORECAST.
MEDIUM RANGE MODELS STILL HOLD ON TO THE IDEA OF CARVING A BROAD
TROUGH INTO THE WRN U.S. FOR THE WEEKEND...BUT DIFFER ON WHERE THE
MAIN AXIS AND COLDEST AIR WILL BE. ALL HOLD A RIDGE OFF SHORE AS
WELL.

THE GEM IS FARTHEST EAST WITH THE COLD AIR AND PUMPS UP THE RIDGE
OVER THE PAC A LITTLE MORE. 24 HOURS AGO THE GFS HAD BEEN THE
FARTHEST WEST...THEN IT TRACKED TO THE EAST. NOW IT IS STARTING TO
TREND BACK TO THE WEST. THE ECMWF STILL DROPS THE COLDEST AIR INTO
ID/UT...MUCH LIKE THE CURRENT GFS. THE GEFS ENSEMBLE MEMBERS ARE ALL
A LITTLE FARTHER EAST AS WELL. THESE SYSTEMS DO SOMETIMES TRACK
FARTHER WEST THAN THE MODELS INDICATE. WE WILL NEED TO WAIT A COUPLE
MORE MODEL CYCLES BEFORE WE CAN MAKE DEFINITE CHANGES TO SEE HOW THE
TROUGH EVOLVES.

WITH ALL THIS IN MIND HAVE OPTED TO MAINTAIN SMALL CHANCE POPS OVER
THE REGION SATURDAY NIGHT INTO EARLY SUNDAY MORNING. DROPPED TEMPS A
FEW MORE DEGREES FOR SATURDAY/SUNDAY...BUT OTHERWISE MADE VERY FEW
CHANGES. RIDGE BEGINS TO BUILD MONDAY WITH SOME WARMING...MORE SO AT
THE RIDGES.

ANOTHER CONCERN IS THE POSSIBILITY OF INCREASING EASTERLY WINDS AT
THE RIDGES AND INTO THE TAHOE BASIN LATE SUNDAY INTO MONDAY. THIS
WOULD BE IN RESPONSE TO AN INCREASING GRADIENT AS COLD AIR DIVES INTO
THE GREAT BASIN. DID OPT TO INCREASE WINDS A BIT SUNDAY NIGHT INTO
MONDAY TO BEGIN TO ACCOUNT FOR THIS POSSIBILITY. MLF
&&

.AVIATION...
VERY LIGHT PCPN IS TRYING TO WORK INTO AREAS FROM THE TAHOE BASIN
NORTH THIS MORNING...BUT AM SEEING NO WORSE THAN VFR IN THE
OBSERVATIONS. PCPN SHOULD INCREASE IN COVERAGE AND INTENSITY BY LATE
IN THE DAY AND INTO THE OVERNIGHT HOURS. WITH SNOW LEVELS QUITE HIGH
AM NOT EXPECTING CIGS/VSBYS TO BE REDUCED TO MUCH WORSE THAN 2500/3
FOR MOST AREAS FROM TAHOE NORTH. SOUTH OF THERE CONDITIONS SHOULD
REMAIN VFR EXCEPT AT THE SIERRA CREST AND OVER THE HIGHER PEAKS IN
WRN NV. PEAK PCPN PERIOD SHOULD BE EARLY WEDNESDAY WITH THE WORST
CONDITIONS BETWEEN 5/10Z TO 5/20Z.

WINDS GUSTS WILL INCREASE AHEAD OF THE SYSTEM TODAY WITH VALLEY
GUSTS EAST OF THE SIERRA REACHING UP TO 30 KT.  OVER THE SIERRA
WINDS WILL GUST TO AROUND 55 KT OVERNIGHT. SO SOME TURBULENCE IS
AGAIN LIKELY OVER AND EAST OF THE SIERRA THIS AFTERNOON INTO
WEDNESDAY. MLF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Lake Wind Advisories in California, 2012Lake Wind Advisories in Nevada, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.